A sample text widget

Etiam pulvinar consectetur dolor sed malesuada. Ut convallis euismod dolor nec pretium. Nunc ut tristique massa.

Nam sodales mi vitae dolor ullamcorper et vulputate enim accumsan. Morbi orci magna, tincidunt vitae molestie nec, molestie at mi. Nulla nulla lorem, suscipit in posuere in, interdum non magna.

I am an 18 year old male, about 5’5” and 130 lbs. Whenever I stand up from laying down, sitting, crouching, or kneeling I experience extreme coldness in the back and left side of my skull. I also become disoriented and confused, and cannot speak for up to two minutes. Also, my vision goes completely black for up to a minute and I lose muscle control. Oftentimes I will stand up and have to stay put for a minute until I can move again or I almost fall over. Does anyone know what could be wrong?

From your symptoms it appears that you are suffering from Orthostatic Hypotension – otherwise known as a “head rush.” Orthostatic hypotension occurs when a person rises to a standing position from a lying or sitting position and is a result of falling blood pressure of 20 mm Hg systolic or 10 mm Hg diastolic with or without an increase in pulse rate. The symptoms typically include dizziness, light-headedness, temporary blindness, body dissociation, extremity tingling, or even fainting. These symptoms are a result of insufficient blood flow to the brain.

The most common causes of orthostatic hypotension can be divided into 3 catagories: Volume Depletion, Neurologic Abnormalities, and Medication.

Volume Depletion either from dehydration, anemia, or excessive fluid loss (diarrhea, vomiting, anorexia) can result in decreased intravascular volume and low blood pressure that can further be exacerbated by standing too fast.

Neurologic disorders can result in the inability of the body to constrict blood vessels in the leg as a person stands resulting in too much blood pooling in the legs and the symptoms of orthostatic hypotension. Typically, this occurs in people with nerve damage, diabetes, dysautonomia, or other genetic/neurologic diseases.

Lastly, medications such as diuretics, antidepressants, or nerve blocking agents can cause orthostatic hypotension as part of their side effects.

It is not uncommon for people your age to suffer from orthostatic hypotension especially if you are in a growth spurt. However, you should be evaluated by your primary doctor to see if there are any medical conditions contributing to your orthostatic hypotension.

Related Questions:

  1. I am a almost 67 yr. old female, with Post Polio Syndrome. In the past year, I have noticed that I require a lot of sleep. I have had my physical from my heart doctor and family doctor, and all is well. My only theory is that I am very active, and then it catches up with me, and the motor neurons are continuing to be over used and it is my body telling me to really take it easy. I have no prior notice that my body is going to have a meltdown. I can easily sleep 10-12 hrs. per night. I am a night person, so if i go to bed at 11:00, I will sleep to 11:00 AM. I don’t feel bad, just that I have to sleep and rest.
  2. I am a 50 years old and had a total hysterectomy 4 1/2 years ago. I have never been on replacement hormones, due to a tia 6 months after my total hysterectomy. I have recently been dx with high choletrol 319 and a low Vit D level. I am taking Vit D 50,000UI 2x week, and a daily med for cholestrol. I suffer from What I call Hot Flashes everyday. This has been going on for along time (years) I get a sick feeling in my stomache, my vision gets slightly blurred, my heart pounds rapidly,and I sweat terribly. My question is- How many is normal? Yesterday I journaled them-I had 8 during the day and 4 during the night. Yesterday was actually a good day? Thank you for your help.
  3. Who should be tested for diabetes?
  4. For a week I have experienced a very sweet taste in my mouth. Every time I drink even water, it tastes very sweet. I have also lost a lot of weight. What could it be?
  5. I’ve had diabetes for about 20 years and my feet have become more and more numb. Recently, I been getting burning pain in my toes as well. What is going on? What can I do?